The Annals of Applied Probability

On the Karlin-McGregor theorem and applications

W. Böhm and S. G. Mohanty

Full-text: Open access

Abstract

In this paper we present some interesting results which follow from the celebrated determinant formulas for noncoincidence probabilities of Markov processes discovered by Karlin and McGregor. The first theorem is a determinant formula for the probability that a Markov jump process will avoid a certain finite set of points. From this theorem a simple solution of the moving boundary problem for certain types of Markov processes can be obtained. The other theorems deal with noncoincidence probabilities of sets of random walks which need not be identically distributed. These formulas have interesting applications, especially in the theory of queues.

Article information

Source
Ann. Appl. Probab. Volume 7, Number 2 (1997), 314-325.

Dates
First available in Project Euclid: 14 October 2002

Permanent link to this document
http://projecteuclid.org/euclid.aoap/1034625333

Mathematical Reviews number (MathSciNet)
MR1442315

Digital Object Identifier
doi:10.1214/aoap/1034625333

Zentralblatt MATH identifier
0884.60010

Subjects
Primary: 60C05: Combinatorial probability 60J15

Keywords
Noncoincidence probabilities moving boundaries order statistics queueing

Citation

Böhm, W.; Mohanty, S. G. On the Karlin-McGregor theorem and applications. Ann. Appl. Probab. 7 (1997), no. 2, 314--325. doi:10.1214/aoap/1034625333. http://projecteuclid.org/euclid.aoap/1034625333.


Export citation